Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

August 28, 2021Redwood County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 28, 2021, 8:17 PM CDT for Redwood County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 8:17 PM CDT (01:17 UTC)
Expired
Aug 28, 2021, 8:45 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Redwood County, MN

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS83 KMPX 290117
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sat Aug 28 2021
 
MNZ073-074-290145-
Brown MN-Redwood MN-
817 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southern Redwood and
west central Brown Counties through 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamberton, or 20 miles southwest of Redwood Falls, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Wabasso around 830 PM CDT.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 82.
 U.S. Highway 71 between mile markers 52 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Minnesota.

&&

LAT...LON 4432 9559 4446 9512 4424 9478 4415 9510
      4420 9510 4420 9558
TIME...MOT...LOC 0116Z 247DEG 25KT 4427 9529 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 28, 7:59 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 28, 7:59 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Sat Aug 28 2021

.UPDATED for 00Z Aviation Discussion...
Issued at 748 PM CDT Sat Aug 28 2021

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 342 PM CDT Sat Aug 28 2021

Robust late morning convection dropped some impressive hail and
heavy rain across central Minnesota. This has taken some of the
punch out of the atmosphere and some recovery will need to happen
for this area to see another round of strong to severe storms this
evening. Further south, some overnight/early morning convection
across Iowa has robbed our instability across southern Minnesota as
more stable air has been advected northward. This prevented the late
morning Minnesota storms from expanding further southward. Still, a
few spotty pop up showers and thunderstorms have managed to develop
along an outflow boundary stalled out just northwest of the Twin
Cities metro.

Regarding chances for a second round of severe thunderstorms, things
are less certain. Our 18z sounding showed a favorable environment
with MU CAPE of over 1500 J/kg, low and mid level lapse rates of
around 7 C/km, and 0-6km shear of 35 kts. However, there is a cap in
place at the lower levels thanks to the more stable air being
advected northward. Taking a step back and looking at the bigger
picture, the main trough is still back over the western Dakotas with
the surface cold front just out ahead of it in eastern North Dakota.
A secondary surface low associated with the warm front that was the
focus for our morning convection is centered in Nebraska. Within the
last hour, storms have started firing along the triple point to the
west of Sioux Falls. Because of the morning activity, confidence has
decreased somewhat for our second round of severe weather and focus
has shifted to the heavy rain threat. In any case, we will see a
line of showers and thunderstorms to move across the CWA this
evening through the overnight hours associated with the cold front.

Behind the front, we will see a much nicer second half of
the weekend with seasonably cooler temperatures and plenty of
sunshine.

.LONG TERM...(Monday through Saturday)
Issued at 342 PM CDT Sat Aug 28 2021

For the long term, seasonably cooler temperatures will continue with
zonal flow in place for the first half of the week. We'll see
occasional shower chances increase as we head into the first few
days of meteorological fall with the highest chances coming Thursday
into Friday, but have opted to leave NBM PoPs as is until there is
higher confidence in timing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 748 PM CDT Sat Aug 28 2021

Thunderstorms are expected to develop this evening. IFR conditions,
strong winds, and gusty A cold front will move through the region
later tonight into Sunday morning, and that will bring an end to the
precipitation chances. Look for VFR conditions with northwest winds
on Sunday.

KMSP...
Thunderstorms will continue at times this evening and into the
overnight hours. A few could produce IFR conditions and gusty winds.
The storm should exit the region around or shortly after 06Z.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind variable less than 5 kts.
Tue...VFR. Wind SE 10 kts.
Wed...VFR. Wind SW 5-10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Dye
LONG TERM...Dye
AVIATION...JRB
Hazardous weather outlook, Aug 28, 3:38 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Aug 28 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
292045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of rain and thunderstorms is expected this
evening and tonight with the best chances south of I-94 in
Minnesota. The primary threats with these storms will be damaging
winds and large hail with a few tornadoes also possible. In
addition, areas of heavy rain may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 28, 7:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     SLEEPY EYE              44.30N 94.73W
08/28/2021                   BROWN              MN   EMERGENCY MNGR

            WIND DAMAGE/TREES DOWN SOUTH PART OF SLEEPY
            EYE.

&&
Local storm report, Aug 28, 7:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     OSHAWA                  44.30N 94.11W
08/28/2021  M60 MPH          NICOLLET           MN   TRAINED SPOTTER

&&
Special weather statement, Aug 28, 7:41 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
741 PM CDT Sat Aug 28 2021

MNZ067>069-075>077-083-084-290115-
Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Carver MN-Sibley MN-
Scott MN-Nicollet MN-
741 PM CDT Sat Aug 28 2021

...Strong thunderstorms will impact portions of Le Sueur, eastern
Sibley, Scott, northeastern Blue Earth, western Rice, northern
Waseca, southeastern Carver and eastern Nicollet Counties through 815
PM CDT...

At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to 5 miles west of Montgomery to
near Madison Lake to near Mankato. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Montgomery around 745 PM CDT.
  New Prague and Belle Plaine around 750 PM CDT.
  Lonsdale around 755 PM CDT.
  Jordan around 800 PM CDT.

Other locations in the path of these storms include Waterville,
Webster, Elko New Market, Faribault, Carver, Shakopee, Prior Lake,
Morristown and Warsaw.

This includes the following highways...
 Interstate 35 between mile markers 62 and 79.
 U.S. Highway 14 between mile markers 126 and 153.
 U.S. Highway 169 between mile markers 50 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central, central and east central Minnesota.

&&

LAT...LON 4401 9408 4456 9411 4473 9386 4477 9354
      4460 9328 4437 9328 4412 9345
TIME...MOT...LOC 0040Z 243DEG 39KT 4456 9393 4445 9368 4421 9375 4411
9395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NDC
Local storm report, Aug 28, 7:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT SAT AUG 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     COMFREY                 44.11N 94.90W
08/28/2021                   BROWN              MN   TRAINED SPOTTER

            LARGE TREE UPROOTED. PIC SENT VIA TWITTER.

&&

CTG
Special weather statement, Aug 28, 8:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
807 PM CDT Sat Aug 28 2021

MNZ070-077-078-290130-
Dakota MN-Rice MN-Goodhue MN-
807 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southwestern Dakota,
west central Goodhue and central Rice Counties through 830 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dundas, or 6 miles southwest of Northfield, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dundas around 815 PM CDT.
  Northfield around 820 PM CDT.
  Stanton around 825 PM CDT.

Other locations in the path of this storm include Cannon Falls.

This includes Interstate 35 between mile markers 57 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.

&&

LAT...LON 4427 9338 4447 9343 4465 9300 4437 9279
TIME...MOT...LOC 0107Z 242DEG 35KT 4441 9328

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NDC
Special weather statement, Aug 28, 8:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sat Aug 28 2021

MNZ073-074-290145-
Brown MN-Redwood MN-
817 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southern Redwood and
west central Brown Counties through 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamberton, or 20 miles southwest of Redwood Falls, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wabasso around 830 PM CDT.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 82.
 U.S. Highway 71 between mile markers 52 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Minnesota.

&&

LAT...LON 4432 9559 4446 9512 4424 9478 4415 9510
      4420 9510 4420 9558
TIME...MOT...LOC 0116Z 247DEG 25KT 4427 9529

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:13 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Rice, Sibley32 min
Aug 28, 7:40 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood23 min
Aug 28, 7:41 PM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Rice, Scott34 min
Aug 28, 8:07 PM CDTSpecial Weather StatementMPXRice23 min
Aug 28, 8:26 PM CDTSpecial Weather StatementMPXDakota, Goodhue34 min
Aug 28, 8:57 PM CDTSpecial Weather StatementMPXGoodhue33 min
Aug 28, 8:59 PM CDTSpecial Weather StatementMPXRedwood31 min
Aug 28, 9:02 PM CDTFlash Flood WarningMPXRedwood6 hr
Aug 28, 9:29 PM CDTSpecial Weather StatementMPXBrown31 min
Aug 28, 10:02 PM CDTSpecial Weather StatementMPXBrown43 min
Aug 28, 10:15 PM CDTTornado WarningMPXBrown30 min
Aug 28, 10:52 PM CDTSpecial Weather StatementMPXNicollet53 min
Aug 28, 11:28 PM CDTSpecial Weather StatementMPXLe Sueur47 min
Aug 29, 12:12 AM CDTSpecial Weather StatementMPXHennepin, Ramsey93 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.